Jump to content
Caspur

Fixsen 2015, "I'm Not Waving, I'm Drowning": An Autoethnographical Exploration of Biographical Disruption and Reconstruction During Recovery From Prescribed Benzodiazepine Use.

Recommended Posts

Caspur
Posted (edited)
This is written with a great deal of insight and personal experience. Great paper.
 
Qual Health Res. 2016 Mar;26(4):466-81. doi: 10.1177/1049732315576496. Epub 2015 Mar 23.
 
"I'm Not Waving, I'm Drowning": An Autoethnographical Exploration of Biographical Disruption and Reconstruction During Recovery From Prescribed Benzodiazepine Use.
 

Abstract

Benzodiazepines are group of drugs used mainly as sedatives, hypnotics, muscle relaxants, and anti-epileptics. Tapering off benzodiazepines is, for some users, a painful, traumatic, and protracted process. In this article, I use an autoethnographic approach, adopting the metaphor of water, to examine heuristically my experience of iatrogenic illness and recovery. I draw on personal journals and blog entries and former users' narratives to consider the particular form of biographical disruption associated with benzodiazepines and the processes involved in identity reconstruction. I emphasize the role of the online community in providing benzodiazepine users such as myself with a co-cultural community through which to share a voice and make sense of our experiences. I explain how the success stories of former users provided me with the hope that I, the "medical victim," could become the "victor" and in the process construct a new life and fresh identity.

© The Author(s) 2015.

KEYWORDS:

Autoethnography; diaries / journals; healing; recovery; self-help; social identity; stories / storytelling

PMID: 25800715
DOI:10.1177/1049732315576496
Edited by Altostrata
merged related topics

2011 - started Venlafaxine (again) at 75mg Raised to 150 mg at some point - unsure of dates. Reduced back down to 75 mg. Doctor advised this would be a lifetime, maintenance dose

2017 - Side effects now intolerable. started taper from June 15th - 5% dose reduction steps (two 12 hourly doses).

2017 - October 20th - took last does of Venlafaxine - 4 mg. Debilitating symptoms followed.

2017/18 - diazepam - 8mg/day for 1 month - 7 week taper Feb 2018

2017/18 - duloxetine - max 90mg - now stopped

2018 - Feb 25mg quetiapine, increased to 50mg.

2018 - March/April - increased venlafaxine slowly (10mg steps) to 75 mg/day. Recovery from withdrawal followed.

2018 - July 13 - stopped quetiapine after 2 month taper. Late July - had to reinstate quetiapine due to intolerable withdrawal. Now tapering from 25mg

2019 - June - stopped quetiapine after 10 month taper. Mild insomnia only symptom.

2020 - sept  - venlafaxine 17.1 mg.

 

Taper history details

Share this post


Link to post
Share on other sites
Altostrata
On 5/10/2020 at 12:03 AM, Caspur said:

Hi All,

These two papers were written by a lady named Alison Fixsen. The first one describes her own personal experience of benzo withdrawal lasting 18 months and the second one describes the metaphorical descriptions people use to describe their own experiences on support forums and web sites. They are both written in a really compassionate and understanding way, with a great deal of insight. A lot of the experiences, thoughts and feelings expressed are reminiscent of withdrawal from most psychiatric drugs. Well worth a read.

Cheers

Caspur

 

https://sci-hub.tw/10.1177/1049732315576496

Fixsen, A. M. (2015). “I’m Not Waving, I’m Drowning” : An Autoethnographical Exploration of Biographical Disruption and Reconstruction During Recovery From Prescribed Benzodiazepine Use.Qualitative Health Research, 26(4), 466–481. doi:10.1177/1049732315576496 

 

https://sci-hub.tw/10.1177/1049732317728053

Fixsen, A. M., & Ridge, D. (2017). Stories of Hell and Healing: Internet Users’ Construction of Benzodiazepine Distress and Withdrawal. Qualitative Health Research, 27(13), 2030–2041. doi:10.1177/1049732317728053 

 

I don't know if the author found this song and used the title in her paper, but if you listen to the lyrics, I'd say there's a good chance she did. There is also a poem with the same title on Youtube.


 

 


This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy